Alert archive / Wyoming / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm watch at Apr 12, 2021, 2:38 AM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Apr 14, 2021, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 12, 2021, 2:38 AM MDT (08:38 UTC)
- In effect from
- Apr 14, 2021, 6:00 AM MDT
- Expired
- Apr 13, 2021, 3:12 AM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2733 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WWUS45 KCYS 120838 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 238 AM MDT Mon Apr 12 2021 ...WINTER STORM WATCHES FOR SNOWY RANGE AND SOUTHERN LARAMIE RANGE FROM WEDNESDAY MORNING TO FRIDAY MORNING... WYZ114-116-121645- /O.NEW.KCYS.WS.A.0005.210414T1200Z-210416T1200Z/ Snowy Range-South Laramie Range- Including the cities of Centennial, Albany, Buford, Pumpkin Vine, and Vedauwoo 238 AM MDT Mon Apr 12 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 inches possible. Winds could gust as high as 35 mph. * WHERE...Snowy Range and South Laramie Range, including the cities of Centennial, Albany, Buford, Pumpkin Vine and Vedauwoo. * WHEN...From Wednesday morning through late Thursday night. * IMPACTS...Plan on slippery, snow covered road conditions. Blowing snow is also likely Wednesday and Thursday. The hazardous conditions could impact the morning or evening commute, especially along Interstate 80 near the Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
3 follow-up statements
834 WWUS45 KCYS 120845 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 245 AM MDT Mon Apr 12 2021 ...WINTER STORM WATCHES FOR SNOWY RANGE AND SOUTH LARAMIE RANGE FROM WEDNESDAY MORNING TO FRIDAY MORNING... WYZ114-116-130000- /O.CON.KCYS.WS.A.0005.210414T1200Z-210416T1200Z/ Snowy Range-South Laramie Range- Including the cities of Centennial, Albany, Buford, Pumpkin Vine, and Vedauwoo 245 AM MDT Mon Apr 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 inches possible. Winds could gust as high as 35 mph. * WHERE...Snowy Range and South Laramie Range, including the cities of Centennial, Albany, Buford, Pumpkin Vine and Vedauwoo. * WHEN...From Wednesday morning through late Thursday night. * IMPACTS...Plan on slippery, snow covered road conditions. Blowing snow is also likely Wednesday and Thursday. The hazardous conditions could impact the morning or evening commute, especially along Interstate 80 near the Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
756 WWUS45 KCYS 121942 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 142 PM MDT Mon Apr 12 2021 ...WINTER STORM WATCHES FOR SNOWY RANGE AND SOUTH LARAMIE RANGE FROM WEDNESDAY MORNING TO FRIDAY MORNING... WYZ114-116-131300- /O.CON.KCYS.WS.A.0005.210414T1200Z-210416T1200Z/ Snowy Range-South Laramie Range- Including the cities of Centennial, Albany, Buford, Pumpkin Vine, and Vedauwoo 142 PM MDT Mon Apr 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow and some blowing snow possible. Total snow accumulations of 7 to 14 inches possible. Winds could gust as high as 40 mph. * WHERE...Snowy Range and South Laramie Range, including the cities of Centennial, Albany, Buford, Pumpkin Vine and Vedauwoo. * WHEN...From Wednesday morning through late Thursday night. * IMPACTS...Plan on slippery, snow covered road conditions. Blowing snow is also likely Wednesday and Thursday. The hazardous conditions could impact the morning or evening commute, especially along Interstate 80 near the Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
128 WWUS45 KCYS 130912 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 312 AM MDT Tue Apr 13 2021 ...WINTER STORM WARNINGS FOR SNOWY RANGE AND SOUTH LARAMIE RANGE FROM WEDNESDAY EVENING TO FRIDAY... WYZ114-116-131715- /O.UPG.KCYS.WS.A.0005.210414T1200Z-210416T1200Z/ /O.NEW.KCYS.WS.W.0011.210415T0000Z-210417T0000Z/ Snowy Range-South Laramie Range- Including the cities of Centennial, Albany, Buford, Pumpkin Vine, and Vedauwoo 312 AM MDT Tue Apr 13 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM MDT FRIDAY... * WHAT...Heavy mixed precipitation expected. In the Snowy Range, total snow accumulations of 10 to 15 inches above 9000 feet and 6 to 10 inches below 9000 feet. In the South Laramie Range, total snow accumulations of 10 to 14 inches. Winds gusting as high as 35 mph. * WHERE...Snowy Range and South Laramie Range including the cities of Centennial, Albany, Buford, Pumpkin Vine and Vedauwoo. * WHEN...From 6 PM Wednesday to 6 PM MDT Friday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ104-109-110-131715- /O.NEW.KCYS.WW.Y.0026.210414T0000Z-210414T1800Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills- Including the cities of Seminoe Dam, Rawlins, Arlington, and Elk Mountain 312 AM MDT Tue Apr 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 5 inches. Winds gusting as high as 35 mph. * WHERE...Shirley Mountains, Central Carbon County, and North Snowy Range Foothills, including the cities of Seminoe Dam, Rawlins, Arlington, and Elk Mountain. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ103-106-117-131715- /O.NEW.KCYS.WW.Y.0027.210415T0000Z-210417T0000Z/ North Laramie Range- Central Laramie Range and Southwest Platte County- South Laramie Range Foothills- Including the cities of Garrett, Esterbrook, Bordeaux, Whitaker, Federal, and Horse Creek 312 AM MDT Tue Apr 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM MDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches, up to 10 inches in the North Laramie Range. Winds gusting as high as 35 mph. * WHERE...Central and North Laramie Range, Southwest Platte County, and South Laramie Range Foothills, including the cities of Garrett, Esterbrook, Bordeaux, Whitaker, Federal and Horse Creek. * WHEN...From 6 PM Wednesday to 6 PM MDT Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow will begin as early as Tuesday, but main impacts will likely not begin until Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Apr 11, 11:41 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 11, 11:41 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1141 PM MDT Sun Apr 11 2021 .SHORT TERM...(This evening through Tuesday) Issued at 215 PM MDT Sun Apr 11 2021 Much cooler this afternoon behind the cold front with temperatures nearly steady in the upper 30s to upper 40s across most of the area, and around 50 across portions of western Nebraska. Skies have been mostly sunny, with an area of convective clouds and showers starting to move south into east central Wyoming and the northern Nebraska panhandle this afternoon. Some snow/rain showers or flurries/sprinkles are expected in Niobrara, Sioux, and possibly Dawes counties as observations further north have indicated some widely scattered shower activity, mainly due to llvl instability. Expect dry conditions across most of the area tonight with cold temperatures. Some increasing cloud cover across southeast Wyoming overnight may keep temperatures from falling into the teens by Monday morning, but lows around 20 to 25 are still expected across the area. Upper level flow will become nearly zonal as another upper level trough digs south across the Pacific northwest on Monday. This trough is forecast to slow down as it move into the Great Basin Region, resulting in a broad area of upslope flow near the surface and WAA aloft into Tuesday. For now, most of the area will remain on the cool side but dry outside of mountain snow showers and flurries along and west of I-25. Previous model runs were showing WAA aloft becoming stronger on Tuesday, with snow developing early in the morning across southeast Wyoming. Current 12z models have trended much further west with the position of the upper level trough across the Great Basin, with some runs still across northeast California, thus the best isentropic lift much further west into central and south central Wyoming. Kept POP between 20 to 40 percent on Tuesday, even in the mountains, due to the westward shift of the upper level trough before it closes off into an upper level low. Confident that the colder air will remain in place as models have trended colder compared to 1 to 2 days ago. Tuesday may be a cold and cloudy day with highs in the 30s along and west of I-25, with low to mid 40s across western Nebraska. This will likely be the start of a long period of unsettled weather across the region with some travel impacts likely. Models indicate an Omega Block developing over the eastern Pacific, which will slowly become a Rex Block through the week. How far east or west this upper level low across the Great Basin will move will determine overall impacts and snow amounts across southeast Wyoming and even western Nebraska. .LONG TERM...(Tuesday night through Sunday) Issued at 209 PM MDT Sun Apr 11 2021 Unsettled and active pattern coming up later this week. The upper level closed low, developing over the Pacific Northwest, will make its way across the northwestern portion of the CONUS towards the Rockie Mountains. Current model guidance has this upper level low nearly stationary near the Idaho/Wyoming/Utah border, and has been fairly consistent with this pattern throughout the week. Only major change at this time is that the low begins to be pulled into the main flow and ejecting out towards the east just a touch sooner than originally thought. With this current guidance, precipitation should end Friday evening, instead of Saturday morning. Looking at the lower levels, a good amount of precipitation is possible with this system as the Gulf remains open, providing a swath of moisture advecting into the region. This leaves a decent chance for precipitation almost every day beginning Tuesday evening and persisting through Friday night before the low finally ejects out. The main concern for the forecast period is the snow amounts for the higher and lower elevations. At this time, it appears there should be a fair amount of WAA into the region, keeping the lower elevation daytime high temperatures in the upper 30s to lower 40s, and the higher terrains below freezing. This is conducive for the higher elevations to receive snow throughout the event, and thus higher snow amounts. For the lower elevations, precipitation should start out as rain transitioning to snow once below freezing nighttime temperatures are achieved, and keeping it with a rain/snow mix throughout the week. Nevertheless, monitoring of this system will be required for any updates and potential headlines that may need to be issued. Looking into the weekend ahead, temperatures should begin to bounce back as upper level ridging begins to move across the CWA, with temperatures returning into the mid to low 50s and much drier conditions by Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1137 PM MDT Sun Apr 11 2021 Mainly VFR conditions for southeast Wyoming and Nebraska Panhandle airports. May see MVFR ceilings at KLAR in upslope northwest windflow this afternoon. Overall...not a lot of impacts to aviation the next 24 hours. After tomorrow night though...expecting ceilings to lower as a low pressure system approaches from the west. Snow developing near KRWL by 06Z Tuesday that could lower flight conditions there. Snow spreading east and will impact more airports as we move into Tuesday. && .FIRE WEATHER... Issued at 135 PM MDT Sun Apr 11 2021 Minimal fire weather concerns through the week. Strong gusty winds will continue over the eastern plains into early this evening before subsiding around sunset. An unsettled pattern will begin Monday/Tuesday and continue through the end of the week resulting in cold temperatures for this time of the year, several chances for snowfall or rain/snow mix, and high humidities. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...MD AVIATION...GCC FIRE WEATHER...TJT
Hazardous weather outlook, Apr 11, 5:10 AM MDT, 21 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 510 AM MDT Sun Apr 11 2021 WYZ101>109-111>115-118-119-121115- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 510 AM MDT Sun Apr 11 2021 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong northwest winds gusting to 45 mph are expected today. Afternoon humidity expected to fall into the low teens...creating critical fire weather conditions. Red Flag Warnings are in effect through 7 PM this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY An unseasonable cool and more unsettled pattern is expected to develop over the region next week and may bring some accumulating snowfall to parts of the area starting as early as Tuesday and continue through Friday. Travel impacts are possible across southeast Wyoming. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-121115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 510 AM MDT Sun Apr 11 2021 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY An unseasonable cool and more unsettled pattern is expected to develop over the region next week and may bring some snowfall to parts of western Nebraska starting as early as Tuesday and continue through Friday. As of right now, snow levels are uncertain at this time with periods of rain, changing to snow at times, possible through the week. .Spotter information statement... Spotter activation will not be needed. WYZ110-116-117-121115- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 510 AM MDT Sun Apr 11 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A High Wind Warning is in effect for Arlington, Elk Mountain, and the Interstate 80 Summit between Cheyenne and Laramie through 11 AM this morning. West to northwest winds will increase to 30 to 40 mph with gusts up to 60 mph following the passage of a strong cold front. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY An unseasonable cool and more unsettled pattern is expected to develop over the region next week and may bring some significant snowfall to the mountains and adjacent foothills starting as early as Tuesday and continue through Friday. Travel impacts are possible across southeast Wyoming. .Spotter information statement... Spotter activation will not be needed.
Nearby
Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.